Texas, 2016

Damaging Winds in Texas, July 28, 2016

July 28, 2016 · NWS FWD · 3 events in 1 county or zone

Weak disturbance centered over the Arklatex region produced scattered showers and thunderstorms across North and Central Texas. Strongest storm was located over Saginaw with several reports of severe winds and thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Weak disturbance centered over the Arklatex region produced scattered showers and thunderstorms across North and Central Texas. Strongest storm was located over Saginaw with several reports of severe winds and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 28, 2:33 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 28, 2:33 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
333 PM CDT THU JUL 28 2016

.DISCUSSION...
Scattered showers and thunderstorms continue to develop across
portions of North and Central Texas this afternoon. Greatest
coverage has been across our far eastern, southern, and western
counties with little to no coverage across the metro area. Expect
these trends to continue through the next few hours. Lightning, brief
heavy downpours and gusty winds of around 40mph will be possible with
the stronger storms, particularly across our southern counties up
through Waco.

The last few runs of the HRRR have been quite bullish in bringing
thunderstorms from Oklahoma across the Red River and along the
I-20 corridor by late this evening. While coverage is increasing
across northern Oklahoma other guidance is less aggressive and
will tend to discount the HRRR solution for now. Greatest chances
for precipitation overnight into early Friday for our area will be
along the Red River near daybreak with the approach of an
overnight MCS expected to develop across SW Kansas and propagate
southeastward into Oklahoma. This pattern may repeat overnight
Friday into Saturday but the strengthening ridge should shift the
best rain chances further off to the north.

Extended forecast remains relatively unchanged as the upper ridge
is expected to recenter itself across the southern plains by this
weekend and slowly strengthen into next week. This will keep most
of the region dry beginning Friday and allow temperatures to
slowly warm into next week. By early next week increasing heights
combined with south southwesterly low level winds should
allow afternoon highs to reach or exceed 100 degrees across much
of the region Monday through Wednesday. The ridge begins to
slowly weaken over the latter half of next week which would allow
temperatures to ease slightly but produce no significant relief
from the heat.

McKinney

&&

.AVIATION...
/ISSUED 1234 PM CDT THU JUL 28 2016/
/18Z TAFs/

Concerns...VCTS this afternoon and early evening.

Isolated to scattered showers and storms are expected to develop
again this afternoon with the overall coverage less than
yesterday. Will continue with a VCTS mention at all the TAF sites
from 19-00Z but the best window for thunder appears to be after
21-22Z. Will not Tempo for TSRA at any of the airports but will
amend if needed once convective trends are observed after
development. A complex of storms is expected to develop in Kansas
overnight and move south into Oklahoma. As this complex nears the
Red River early Friday morning, it is expected to weaken and
possibly dissipate. At this time, do not have enough confidence to
mention rain in the Metroplex TAFs Friday morning and will
continue to monitor this potential.

Otherwise, VFR is expected to prevail with a mix of cumulus
clouds between 4-6 kft and mid level clouds between 10-15 kft.
Southwest winds at the start of the valid TAF period are expected
to become south and south-southeast in a few hours. On Friday
morning, the winds will veer to the southwest again. Wind speeds
through the period will remain generally less than 10 kts but
could gust up to 30 kts in and near storms (from outflow
boundaries).

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  97  78  97  79 /  10  10  10  10   5
Waco                76  98  77  98  77 /  10  10   5   5   5
Paris               73  94  74  95  76 /  20  20  20  20   5
Denton              74  96  76  97  76 /  10  10  10  10   5
McKinney            75  95  75  96  76 /  10  20  10  10   5
Dallas              78  97  78  98  78 /  10  10  10  10   5
Terrell             76  95  76  97  77 /  10  20  10  10   5
Corsicana           76  96  77  97  77 /  10  10   5  10   5
Temple              75  97  76  98  76 /  10  10   5   5   5
Mineral Wells       73  97  74  99  76 /  10  10  10   5   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

82
Hazardous weather outlook, Jul 28, 2:46 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
346 PM CDT THU JUL 28 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
346 PM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH AND
CENTRAL TEXAS THROUGH THE EARLY EVENING HOURS. FREQUENT LIGHTNING
AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS WITH ANY STORMS THAT
DEVELOP. HOWEVER...HEAVY RAIN FROM SLOW-MOVING THUNDERSTORMS MAY
RESULT IN LOCALIZED FLOODING AS WELL.

LATE TONIGHT...A FEW THUNDERSTORMS MAY OCCUR ALONG THE RED RIVER
AS A COMPLEX OF STORMS MOVES ACROSS OKLAHOMA. SEVERE WEATHER IS
NOT ANTICIPATED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY
ALONG AND NORTHEAST OF AN OLNEY TO DENTON TO PALESTINE LINE.
LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN HAZARDS.
GUSTY WINDS MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...
ISOLATED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR
STRONG DOWNBURST WINDS.

JLDUNN

In the hours before

Special weather statement, Jul 28, 3:16 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT THU JUL 28 2016

TXZ093-282145-
GRAYSON TX-
416 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAYSON COUNTY UNTIL
445 PM CDT...

AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DORCHESTER...OR 8 MILES SOUTHEAST OF WHITESBORO. THIS STORM WAS
NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERMAN...WHITESBORO...VAN ALSTYNE...HOWE...COLLINSVILLE...GUNTER...
KNOLLWOOD...DORCHESTER...SOUTHMAYD...TIOGA AND SADLER.

LAT...LON 3342 9694 3371 9694 3371 9662 3341 9657
TIME...MOT...LOC 2116Z 239DEG 4KT 3357 9679

66
Special weather statement, Jul 28, 4:12 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
512 PM CDT THU JUL 28 2016

TXZ119-282245-
DALLAS TX-
512 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
545 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUNCANVILLE. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALLAS...GRAND PRAIRIE...DESOTO...CEDAR HILL...DUNCANVILLE...
LANCASTER...GLENN HEIGHTS...HUTCHINS...COCKRELL HILL...
OVILLA AND CEDAR HILL STATE PARK.

LAT...LON 3255 9673 3255 9704 3275 9703 3275 9673
TIME...MOT...LOC 2212Z 203DEG 0KT 3268 9686

79

The radar

The Dallas/Ft Worth radar (KFWS), 34 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tarrant

When
July 28, 4:15 PM CST
Where
Tarrant County, Saginaw
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.870, -97.370

Wind gusts in Saginaw reached up to 65 MPH.

Thunderstorm Wind, Tarrant

When
July 28, 4:15 PM CST
Where
Tarrant County, Saginaw
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.870, -97.370

Several trees with a diameter between 6 to 8 inches down, as well as a fence blown over due to thunderstorm winds.

Thunderstorm Wind, Tarrant

When
July 28, 4:22 PM CST
Where
Tarrant County, Saginaw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.870, -97.370

Tree limbs with a diameter of 3 inches were down, as well as an estimated thunderstorm wind gust of 60 MPH reported in Saginaw.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647267, 647268, 647269.